Alert archive / Montana / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 15, NWS Missoula, MT

August 10, 2015Granite County, Missoula County, Powell County, Montana

NWS Missoula, MT issued this severe thunderstorm warning at Aug 10, 2015, 6:44 PM MDT for Granite County, Missoula County, Powell County, Montana. It was in force for 61 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 10, 2015, 6:44 PM MDT (00:44 UTC)
Expired
Aug 10, 2015, 7:45 PM MDT
In force
61 min
Issued by
NWS Missoula, MT
Area
Storm-based polygon

Counties Granite County, MT, Missoula County, MT, Powell County, MT

The radar

The Missoula radar (KMSX), 40 km from the middle of the area, began a volume at 00:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 10, 6:45 PM MDTTSTM WND DMG1 Se Turah, MTDOWNED TREES IN TURAH. ALSO THE HIGHWAY SIGN FOR BONNER WAS BROKEN OFF. ESTIMATED WIND SPEEDS OF 60 MPH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 0.7 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2015-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 47 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2015-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
47 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
3800 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

958 
WUUS55 KMSO 110044
SVRMSO
MTC039-063-077-110145-
/O.NEW.KMSO.SV.W.0015.150811T0044Z-150811T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
644 PM MDT MON AUG 10 2015

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL POWELL COUNTY IN WEST CENTRAL MONTANA...
  SOUTHEASTERN MISSOULA COUNTY IN WEST CENTRAL MONTANA...
  NORTH CENTRAL GRANITE COUNTY IN WEST CENTRAL MONTANA...

* UNTIL 745 PM MDT

* AT 642 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM
  WAS LOCATED 12 MILES NORTHEAST OF BONNER-WEST RIVERSIDE...OR 16 
  MILES EAST OF MISSOULA...AND MOVING NORTH AT 25 MPH. THIS STORM  
  HAS A HISTORY OF DAMAGING WINDS...CAPABLE OF DOWNING POWER LINES 
  AND TREES.


* LOCATIONS IMPACTED INCLUDE...
  SEELEY LAKE...OVANDO...CLINTON...POTOMAC...CLEARWATER...
  GREENOUGH...TWIN CREEKS...WOODWORTH...NIMROD AND GARNET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.


&&

LAT...LON 4667 11341 4677 11383 4727 11373 4714 11311
TIME...MOT...LOC 0042Z 195DEG 21KT 4696 11366 

$$
2 follow-up statements
495 
WWUS55 KMSO 110109
SVSMSO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
ISSUED BY NATIONAL WEATHER SERVICE GREAT FALLS MT
709 PM MDT MON AUG 10 2015

MTC039-063-077-110145-
/O.CON.KMSO.SV.W.0015.000000T0000Z-150811T0145Z/
POWELL MT-MISSOULA MT-GRANITE MT-
709 PM MDT MON AUG 10 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM MDT
FOR WEST CENTRAL POWELL...SOUTHEASTERN MISSOULA AND NORTH CENTRAL
GRANITE COUNTIES...

AT 707 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 16 MILES SOUTH OF
SEELEY LAKE...MOVING NORTHEAST AT 45 MPH.

THIS STORM HAS HAD A HISTORY OF PRODUCING WIND GUSTS OVER 70 MPH.

ANY DOWNED POWER LINES COULD CAUSE A NEW FIRE START.

HAZARD...70 MPH WIND GUSTS. 

SOURCE...NWS OBSERVATION. 

IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO MOBILE 
         HOMES...ROOFS...POWERLINES AND OUTBUILDINGS.

LOCATIONS IMPACTED INCLUDE...
SEELEY LAKE...OVANDO...CLINTON...POTOMAC...CLEARWATER...GREENOUGH...
WOODWORTH...TWIN CREEKS...NIMROD AND GARNET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4667 11341 4677 11383 4727 11373 4714 11311
TIME...MOT...LOC 0107Z 206DEG 39KT 4694 11353 

HAIL...<.75IN
WIND...70MPH
 
$$

BRUSDA
009 
WWUS55 KMSO 110147
SVSMSO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
ISSUED BY NATIONAL WEATHER SERVICE GREAT FALLS MT
747 PM MDT MON AUG 10 2015

MTC039-063-077-110156-
/O.EXP.KMSO.SV.W.0015.000000T0000Z-150811T0145Z/
POWELL MT-MISSOULA MT-GRANITE MT-
747 PM MDT MON AUG 10 2015

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL POWELL...
SOUTHEASTERN MISSOULA AND NORTH CENTRAL GRANITE COUNTIES HAS
EXPIRED...
        
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 4667 11341 4677 11383 4727 11373 4714 11311
TIME...MOT...LOC 0135Z 195DEG 21KT 4694 11353 

$$

BRUSDA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 2:28 PM MDT, 4 hours 16 minutes earlier.

Area forecast discussion, Aug 10, 2:28 PM MDT, 4 hours 16 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
228 PM MDT MON AUG 10 2015

.DISCUSSION...Showers and thunderstorms have already begun to
develop this afternoon across the Bitterroot Mountains of western
Montana, and the Clearwater Mountains in central Idaho. These
storms are currently moving fairly fast, and with little
lightning. Further development is expected this afternoon
throughout western Montana and central Idaho. The thunderstorms
will also gain strength and will be producing frequent lightning
and be able to produce gusty and erratic winds up to 50 mph. Even
if you are not directly under one of the cells, you can still
expect gusty outflow winds approaching 40 to 50 mph, especially in
the Bitterroot and Missoula Valleys. Thunderstorms will gradually
decrease this evening and overnight.

Due to the dry conditions and the expected lightning and gusty
winds, a red flag warning has been issued due to the potential for
increased fire danger.

The rest of the week looks quite HOT. Temperatures will be rising
tomorrow and Wednesday into the upper 90s in western Montana and
into the low 100s in the lower valleys of central Idaho. A couple
instances where the highs could be held down is in cloud cover
and isolated afternoon thunderstorms. If your location is impacted
by any of the above, you potentially couldn't reach those highs.
Thunderstorms will be hit and miss.

Thunderstorms will once again develop by late morning on
Thursday, encompassing central Idaho first and then spreading into
western Montana through the evening hours. Storms could produce
gusty winds, as well as abundant lightning. Given the outdoor
activities taking place this week into this weekend, those
intending to be outdoors should have a plan in the case that gusty
winds or lightning end up impacting outdoor events. With increased
moisture content available in the atmosphere, occasional bursts
of heavy rain are also a concern, so please plan accordingly.

The threat for inclement weather continues on Friday with the
passage of a cold front, which will help to cool temperatures off
a bit, but in return, cause a very windy day across the Northern
Rockies. Southwest Montana, west central Montana, and locations
hugging the Continental Divide will see the strongest winds occur,
though most everywhere will experience a rather windy day. This
could cause further concerns for the wildfire community, so will
be keeping a close eye on this.

With a cooler-than-average weekend ahead, conditions will stay
relatively unsettled but with gradual improvement as the weekend
passes. By next week, forecast models diverge on many details and
the pattern remains unclear at this time.

&&

.AVIATION....Scattered showers and thunderstorms are expected to
impact air terminals KMSO, KGPI, and KSMN this afternoon.
Development has already started, and could impact KMSO and KSMN by
10/2200Z. KGPI could some activity by 11/0000Z this evening. These
thunderstorms will be capable of producing gusty and erratic
winds, along with frequent lightning. Activity is expected to
diminish by 11/0300Z tonight for all terminals.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...RED FLAG WARNING until 9 PM MDT this evening Bitterroot.

     RED FLAG WARNING until 11 PM MDT this evening East Lolo...
     Flathead/Glacier Park...Kootenai...Salish and Kootenai
     Reservation...West Lolo.

ID...RED FLAG WARNING until 8 PM PDT this evening Clearwater/Nez
     perce...Palouse/Hells Canyon.

&&

In the hours before

Special weather statement, Aug 10, 5:53 PM MDT, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
553 PM MDT MON AUG 10 2015

MTZ005>007-043-110045-
MISSOULA/BITTERROOT VALLEYS MT-POTOMAC/SEELEY LAKE REGION MT-
BUTTE/BLACKFOOT REGION MT-BITTERROOT/SAPPHIRE MOUNTAINS MT-
553 PM MDT MON AUG 10 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN POWELL...
SOUTHEASTERN MISSOULA...NORTHERN GRANITE AND NORTH CENTRAL RAVALLI
COUNTIES UNTIL 645 PM MDT...

AT 552 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 20
MILES EAST OF STEVENSVILLE...OR 26 MILES NORTHEAST OF HAMILTON...
MOVING NORTHEAST AT 25 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE LIKELY WITH THIS STORM. WINDS IN
EXCESS OF 50+ MPH COULD OCCUR IF THIS LINE OF STORMS STRENGTHENS
FURTHER IN TIME. BE AWARE THAT DAMAGING WINDS COULD OCCUR.

LOCATIONS IMPACTED INCLUDE...
MISSOULA...LOLO...BONNER-WEST RIVERSIDE...FLORENCE...EAST MISSOULA...
TWIN CREEKS...GARNET...CLINTON...POTOMAC...QUIGLEY...TURAH...
BEARMOUTH AND NIMROD.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4646 11337 4655 11410 4699 11408 4683 11305
TIME...MOT...LOC 2352Z 205DEG 22KT 4645 11368
Special weather statement, Aug 10, 6:06 PM MDT, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
506 PM PDT MON AUG 10 2015

IDZ006>008-110045-
OROFINO/GRANGEVILLE REGION ID-SOUTHERN CLEARWATER MOUNTAINS ID-
LOWER HELLS CANYON/SALMON RIVER REGION ID-
506 PM PDT MON AUG 10 2015

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL IDAHO COUNTY UNTIL
545 PM PDT...

AT 506 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
GRANGEVILLE...MOVING NORTH AT 30 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
GRANGEVILLE...CLEARWATER...COTTONWOOD...STITES...FENN AND HARPSTER.

LAT...LON 4573 11609 4579 11636 4615 11633 4609 11578
TIME...MOT...LOC 0006Z 190DEG 25KT 4586 11617
Special weather statement, Aug 10, 6:10 PM MDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
510 PM PDT MON AUG 10 2015

IDZ006-007-110100-
OROFINO/GRANGEVILLE REGION ID-SOUTHERN CLEARWATER MOUNTAINS ID-
510 PM PDT MON AUG 10 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL IDAHO COUNTY UNTIL 600 PM
PDT...

AT 509 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11
MILES SOUTH OF LOWELL...OR 22 MILES EAST OF GRANGEVILLE...MOVING
NORTHEAST AT 30 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.
FREQUENT LIGHTNING HAS BEEN REPORTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE... LOWELL AND NEWSOME. ALSO STATE
CAMPGROUNDS WILD GOOSE...JOHNSON BAR AND OHARA BAR.

LAT...LON 4579 11559 4592 11586 4626 11566 4615 11516
TIME...MOT...LOC 0009Z 209DEG 26KT 4598 11565
Local storm report, Aug 10, 6:21 PM MDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
621 PM MDT MON AUG 10 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0608 PM     NON-TSTM WND GST 6 E DARBY               46.03N 114.06W
08/10/2015  M60 MPH          RAVALLI            MT   MESONET

            MESONET STATION DEER MOUNTAIN RAWS /DEEM8/

&&

NWS MISSOULA MT
IRIS SYSTEM
Local storm report, Aug 10, 6:23 PM MDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
623 PM MDT MON AUG 10 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0622 PM     TSTM WND GST     4 SE LOLO               46.72N 114.01W
08/10/2015  M49 MPH          MISSOULA           MT   MESONET

            4740 FT.

&&

DTN
Local storm report, Aug 10, 6:25 PM MDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
625 PM MDT MON AUG 10 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     TSTM WND GST     SLATE CREEK             45.63N 116.28W
08/10/2015  M48 MPH          IDAHO              ID   MESONET

            SLATE CREEK RAWS 1568 FT.

&&

DTN

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 6:04 PM MDTSevere Thunderstorm WarningMSOGranite, Missoula, Ravalli26 min
Aug 10, 6:23 PM MDTSevere Thunderstorm WarningMSOMissoula52 min
Aug 10, 6:40 PM MDTSevere Thunderstorm WarningMSOMineral, Missoula, Sanders50 min
Aug 10, 7:18 PM MDTSevere Thunderstorm WarningMSOLake, Missoula42 min
Aug 10, 7:56 PM MDTSpecial Weather StatementMSOFlathead49 min
Aug 10, 8:13 PM MDTSpecial Weather StatementMSOFlathead47 min
Aug 10, 8:50 PM MDTSpecial Weather StatementMSOSanders55 min
Aug 11, 11:26 AM MDTRed Flag WarningMSOGranite, Lewis and Clark, Missoula, Powell, Ravalli11 hr
Aug 11, 3:21 PM MDTSpecial Weather StatementMSOPowell24 min

Nearby

Severe Thunderstorm Warnings in Montana, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.